Cautiously Optimistic

I’ll just start with the good news–my GI nurse said, quote “I have never had a patient pay more than $5 copay for Humira”. I was like “Come again? My insurance told me I’d have to pay the deductible and then Humira would help me out. My deductible is nearly $3000.” GI nurse shook her head “STOP making calls and let ME handle it. Trust me.”

I f*ckin’ hugged her.

The Prednisone is helping. I’m still having symptoms, but going to the bathroom much less frequently and there’s less blood. I feel stronger. I told my nurse “It brought me back to life”. I was gray and withered yesterday, and now I feel more robust.

But it didn’t “shock” me into remission, as I’d hoped it would. And there’s a good chance I won’t achieve remission from Prednisone.

 

I had blood drawn at the office, to check for anemia, WBC’s, and other inflammation markers. I had to have it done twice because the doc didn’t order Quantiferon Gold or Hepatitis B blood tests, which I must have in order to move forward with Humira. No big deal, the phlebotomist was top notch. Then I talked to the GI nurse about Humira and she explained how things will work. The GI doc isn’t entirely sure we’ll use Humira because he thinks the Prednisone will do it. The nurse seemed to think I should get on Humira before I finish tapering off Prednisone, so that I stay in remission (assuming I achieve remission on Prednisone, which remains to be seen).

I don’t know what to think. I would rather not take biologics (Humira) because I’d rather not take them during pregnancy/breastfeeding (assuming I become pregnant, which remains to be seen, and I can’t TTC until this flare is under control). FTR, Humira has shown no ill effects when taken during pregnancy or breastfeeding. It’s considered as safe as any of the other stuff I take. But still. On the other hand, if it would improve the quality of my life (and by extension, my family’s life) then it’s worth a shot.

**I’m typing this from the toilet. My quality of life could most definitely improve.**

It looks like going forward with Humira is my best option. If I don’t achieve remission with Prednisone, it’s a no-brainer. If I do achieve remission with Prednisone, then it is still a good idea to begin Humira before I finish my taper, in order to maintain remission.

The doc wants me to start tapering off Prednisone after only a week (but keep the Uceris). I have my doubts. He also wanted me to cut it in half from 20mg to 10mg and then done in 2 weeks. I asked if I could do a slow taper and step down 5mg at a time–that works better for me. So I’m supposed to taper 20-15-10-5 and done in 4 weeks. He said he wanted to do a quick taper so I “don’t gain too much weight”. I like this doc but he always fat-shames me and I’m kind of incredulous. I’m 5’9″ and a size 12. I weigh a lot (close to 200lbs) but I’m well proportioned and I’m athletic (built like a brick sh*thouse). The doc is thin but all of his staff is out of shape and at least as “curvy” as I am. So are his patients. I have to wonder if he harrasses all of them about their weight? This is not the first time he’s mentioned it. I told him that I am VERY frustrated that I have not been able to consistently work out due to illness/injury/circumstances and that it is a priority. Also I know that Prednisone wastes muscle and encourages fat storage in the midsection, so I need to eat high protein/low carbs while on steroids to stave off weight gain. I can do it.

But not today m*therf*cker. Today we went to the Cheesecake Factory after the doctor and enjoyed ourselves. It was quiet, BG behaved, the food was great–awesome gluten-free options, and Mr. MLACS and I enjoyed sitting across from each other having a conversation in a restaurant in broad daylight.

All-in-all it was a swell day. I was treated very well and received good news at the GI appointment. Mr. MLACS and BG found a wonderful park and played while I had my appointment–they rarely have daddy/daughter dates since he is working so much, and they had a blast. We shared a great meal.

And the contractor came back with the estimate to repair our (burnt to a crisp) dream home–under budget. So we are getting ready to begin repairs and it is supposed to take 6 months. God willing, we will live in this house that we are paying the mortage on.

XOXO,

MLACS

Advertisements

8 thoughts on “Cautiously Optimistic

  1. I’m so relieved! As your friend I’m prickly for you about two things. 1. Stepping down from 20 to 10 mg us STUPID given how severe things had become and what a difference there is between those doses (yay you for sticking to your guns and for getting his agreement on the taper). 2. The weight shaming. Seriously? That’s some toxic crap. Glad you’ve got your priorities in order and got some family time in there too. Here’s to some serious and prolonged healing and remission. Amen for that nurse!

    • Right?! I’m not 25 anymore and my body doesn’t just “bounce back” from a quick taper–it’s even more important to go slow now than before.
      I had pretty bad symptoms tonight as the steroids wore off. Very discouraging. But my new plan is to take the Prednisone in the morning (it is systemic & amps me up). And I’ll take Uceris at night (not systemic so it won’t interrupt my sleep). Hope that balances it out.

      As a formerly eating-disordered person, I resent it when someone negates my efforts to be *healthy* instead of thin. But this dude is first generation American and his European mother breastfed him until he was 12 years old (I sh*t you not, he said this in response to me breastfeeding BG). By European standards all Americans are fat. I admit I’m overweight but even when I’m at my best I still weigh 180lbs. At 160lbs I’m a size 4/6 (and starving myself/over-exercising). I’ll always be large in comparison to most people, it’s genetics. I’ll never fit into a “sample size”. And my weight is not an accurate measure of my health or body composition. I forgive this guy because he’s been very kind and he’s not egotistical. He’s European. XOXO

      • Ah. That makes more sense. But still. Many European women do just that btw – self starvation. The rest probably walk everywhere. Hard to do when you live in the tundra like me. 😉
        I think your plan is a good one. Hope it works! Does Uceris make you drowsy? That would be great to counter the strung out blues Prednisone can leave in its wake. You need rest. So glad Mr. MLACS isn’t in another country now and jumped in when you really needed him.

      • You nailed it–“strung out blues”–my whole house is asleep but I’m awake. Depressed (thanks prednisone) and exhausted but awake. Uceris is also a steroid but it’s not systemic like prednisone (specific to the colon, clever eh?) so the side effects are minor. I just had another “episode” on the toilet and cried a bit (the pain, the disappointment) and then took 1/2 a vicodin, so that should help me relax.
        I am actually sad and confused that the prednisone hasn’t given me much energy. That is the only side effect I can appreciate, and it’s not there.
        He’s here but I feel so alone right now. Thank you for responding–it feels like a life line right now ❤

      • Gah. I hate the all alone with it feeling but totally get that. And the exhausted insomnia is so cruel. The fact you don’t have energy makes me believe your system is so far into crisis and you may be not only anemic from all the blood loss but other things may be out of sorts. Do these episodes mess with your thyroid too? You’re so sick, how could you have energy? I want to cry knowing you’re feeling not just ill and in pain but broken (that is how I’m hearing you anyway). You need rest and real recovery and then remission. Not a good night’s sleep or occasional nap and a drug band aid. And that’s the part that feels so lonely and like an abyss – you can’t see the end of this long dark tunnel right now. And that hurts my heart for you makes me wish I could come there and take care of things so you didn’t have to think about any of that and could just relax or be drugged into a real restful state. My friend, I am so sorry it’s gotten this bad and you feel alone in it.

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s